Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 281, NWS Wichita, KS

October 14, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 7:34 PM CDT for 4 counties in Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 7:34 PM CDT (00:34 UTC)
Expired
Oct 14, 2017, 8:30 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 149 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS53 KICT 150034
SVRICT
KSC099-125-133-205-150130-
/O.NEW.KICT.SV.W.0281.171015T0034Z-171015T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
734 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Wilson County in southeastern Kansas...
  Northern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Northeastern Montgomery County in southeastern Kansas...

* Until 830 PM CDT

* At 734 PM CDT, a severe thunderstorm was located over Altoona, or 6
  miles east of Fredonia, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Parsons, Chanute, Neodesha, Erie, St. Paul, Thayer, Altoona,
  Galesburg, Benedict, Stark, Earlton, Lake Parsons, Dennis, Chanute
  Airport and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3737 9508 3733 9574 3767 9578 3774 9528
      3773 9509 3739 9509 3738 9508
TIME...MOT...LOC 0034Z 244DEG 46KT 3754 9571 

HAIL...<.75IN
WIND...70MPH
 
$$

CARUSO
3 follow-up statements
960 
WWUS53 KICT 150057
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
757 PM CDT SAT OCT 14 2017

KSC099-125-133-205-150130-
/O.CON.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
757 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN WILSON...NORTHERN LABETTE...NEOSHO AND NORTHEASTERN
MONTGOMERY COUNTIES...

At 757 PM CDT, a severe thunderstorm was located 6 miles north of
Thayer, or 6 miles south of Chanute, moving east at 35 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Parsons, Chanute, Neodesha, Erie, St. Paul, Thayer, Altoona,
Galesburg, Stark, Earlton, Lake Parsons, Dennis, Chanute Airport and
South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3737 9508 3733 9574 3743 9574 3766 9557
      3774 9528 3773 9509 3739 9509 3738 9508
TIME...MOT...LOC 0057Z 249DEG 32KT 3758 9549 

HAIL...<.75IN
WIND...70MPH
 
$$

MCGUIRE
348 
WWUS53 KICT 150112
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT SAT OCT 14 2017

KSC125-205-150121-
/O.CAN.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Wilson KS-Montgomery KS-
812 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON AND
NORTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3734 9552 3746 9551 3768 9543 3774 9528
      3773 9509 3739 9509 3738 9508 3737 9508
TIME...MOT...LOC 0111Z 247DEG 43KT 3762 9526 

$$

KSC099-133-150130-
/O.CON.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Labette KS-Neosho KS-
812 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN LABETTE AND NEOSHO COUNTIES...

At 811 PM CDT, a severe thunderstorm was located near Erie, moving
east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Erie, St. Paul, Thayer, Galesburg, Stark, Lake Parsons,
Dennis, South Mound and Parsons Tri City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9552 3746 9551 3768 9543 3774 9528
      3773 9509 3739 9509 3738 9508 3737 9508
TIME...MOT...LOC 0111Z 247DEG 43KT 3762 9526 

HAIL...<.75IN
WIND...60MPH
 
$$

MCGUIRE
312 
WWUS53 KICT 150128
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
828 PM CDT SAT OCT 14 2017

KSC099-133-150138-
/O.EXP.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Labette KS-Neosho KS-
828 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LABETTE AND NEOSHO
COUNTIES WILL EXPIRE AT 830 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.

LAT...LON 3734 9552 3746 9551 3768 9543 3774 9528
      3773 9509 3739 9509 3738 9508 3737 9508
TIME...MOT...LOC 0128Z 244DEG 46KT 3770 9505 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 7:00 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 14, 7:00 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
700 PM CDT Sat Oct 14 2017

.SYNOPSIS...
Issued at 335 PM CDT Sat Oct 14 2017

This afternoon, a line of thunderstorms developed, as expected,
along a NE-SW oriented warm front that, at 2 PM, extended from
extreme Southeast Nebraska, through KGBD, then thru Southwest KS
where it curved sharply W into Southeast CO. The cold front will
continue to be a MAJOR player in the forecast for the rest of the
afternoon & tonight.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 335 PM CDT Sat Oct 14 2017

This Evening:
A SHARP, positively-tilted upper-deck wave extends from along the
Saskatchewan/Manitoba border to the CO/NM border. As this intense
upper wave surges E tonight, the afore-mentioned warm front would
transition into a cold front & surge SE through the remainder of
Central & Southeast KS. The front should reach the KS Turnpike ~9
PM. SE of the front, a very warm, moist environment will combine
with steep lapse rates to induce significant destabilization
across the SE half of KS this afternoon & early evening. Bulk
shear is STRONG, & will likely reach 65-70kts close to the front &
MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large
hail (around ping pong ball-sized) & 60 to 70 mph winds are
anticipated. As the cold front surges SE, the primary threat would
be damaging winds as the bowing potential would increase. The
northwest winds in the wake of frontal passage are strong.
Sustained speeds from 25-35 mph with gusts ~45 mph are likely
across nearly all of Central & South-Central KS, especially from
7-11 PM. The Wind Advisory obviously remains intact.

Overnight:
With the SE-surging cold front surging crossing all of Southeast
KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10
PM by which time only a few post-frontal showers should exist over
Southeast KS. NW 15-25 mph winds will continue to funnel much
cooler air into KS.

Sun-Tue Night:
All will be quiet across KS as strong high pressure spreads SE
across KS Sun & Sun Night. As the high ventures SE into the Mid-MS
Valley & Southern Plains lower-deck would quickly become S/SW to
enable temps to slowly rebound.

.LONG TERM...(Wednesday through Saturday)
Issued at 335 PM CDT Sat Oct 14 2017

Wed-Fri:
Warm & dry weather will dominate as a strong & broad mid-upper
high pressure spreads E across most of the U.S.

Sat-Sat Night:
Any chances for thunderstorms (& they're low) should not arrive
until next Sat night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 700 PM CDT Sat Oct 14 2017

+TSRA, several of which are SVR with 57-61kt gusts, extend from NW
MO, thru KUKL, to KWLD. The +TSRA are sprinting E/NE ~52kts & will
greatlyu impact KCNU til ~03Z, at which time a strong cold front
surging SE will force all TSRA S-SE of the terminal. At issuance,
the strong cold front curved from far NW MO, thru KEWK & KP28, to
the OK Panhandle. Post-frontal winds are STRONG with sustained 26
to 30 kts likely across all of Central & South-Central KS til ~04Z
when diminishment would occur as strong high pressure spreads SE
across Wrn KS. Although all areas outside of the +TSRA would be
VFR, sct decks ~2,000ft will exist across the region til ~06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  64  42  70 /  80   0   0   0
Hutchinson      43  63  40  70 /  50   0   0   0
Newton          44  62  41  69 /  80   0   0   0
ElDorado        45  63  41  69 /  90   0   0   0
Winfield-KWLD   47  64  41  69 /  80   0   0   0
Russell         40  64  39  73 /  10   0   0   0
Great Bend      40  64  39  72 /  10   0   0   0
Salina          42  63  40  72 /  40   0   0   0
McPherson       43  62  39  70 /  50   0   0   0
Coffeyville     50  64  41  69 /  90   0   0   0
Chanute         48  62  40  69 / 100   0   0   0
Iola            48  62  40  69 / 100   0   0   0
Parsons-KPPF    49  63  40  69 / 100   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Sunday for KSZ032-033-047>052-067-
068-082-083-091-092.

&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...EPS
Hazardous weather outlook, Oct 14, 5:10 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 PM CDT Sat Oct 14 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Numerous thunderstorms, several of which may be severe with hail as
large as golf balls and 60 to 70 mph winds, are likely across most
of South-Central and all of Southeast Kansas this evening. For
further details, please refer to Severe Thunderstorm Watch number
500 that is effect until mid-night.

Any thunderstorms that occur in Central Kansas may produce penny-
sized hail and winds around 50 mph early this evening.

After cold frontal passage, northwest winds will greatly increase,
especially along and west of I-135 where 30 to 35 mph sustained
speeds with gusts from 45 to 50 mph are likely later this evening.
For further details, please refer to the Wind Advisory that remains
in effect for all of Central and most of South-Central Kansas from
7 PM until 1 AM CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 14, 6:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     WINFIELD                37.27N 96.97W
10/14/2017                   COWLEY             KS   BROADCAST MEDIA

            LARGE TREE SNAPPED

&&

MWM
Special weather statement, Oct 14, 6:59 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT SAT OCT 14 2017

KSZ069-093-094-098-150045-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
659 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 745 PM CDT

* At 657 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burden, or 6 miles northeast of
  Winfield...moving northeast at 60 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Burden, Dexter, Grenola, Atlanta, Latham, Cambridge and Winfield
  City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central and southeastern Kansas.

LAT...LON 3713 9689 3734 9698 3765 9653 3761 9652
      3760 9652 3724 9639
TIME...MOT...LOC 2358Z 245DEG 54KT 3732 9686

CARUSO
Local storm report, Oct 14, 7:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     YATES CENTER            37.87N 95.74W
10/14/2017  E60 MPH          WOODSON            KS   TRAINED SPOTTER

&&

MWM
Local storm report, Oct 14, 7:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     IOLA                    37.93N 95.40W
10/14/2017                   ALLEN              KS   TRAINED SPOTTER

            SNAPPED POWER POLES REPORTED

&&

MWM
Local storm report, Oct 14, 7:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     2 NW EUREKA             37.84N 96.32W
10/14/2017                   GREENWOOD          KS   EMERGENCY MNGR

            1 MILE OF UTILITY POLES DOWN ON P RD WITH MULTIPLE TREES
            BLOWN DOWN BLOCKING ROADWAYS NNW OF THE EUREKA LAKE AREA

&&

MWM
Local storm report, Oct 14, 7:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     9 W BURDEN              37.31N 96.92W
10/14/2017  E70 MPH          COWLEY             KS   PUBLIC

            WIND GUST OF APPROXIMATELY 70MPH. 8 INCH DIAMETER
            TREELIMB BROKEN.

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:26 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Greenwood53 min
Oct 14, 7:42 PM CDTSpecial Weather StatementICTHarper48 min
Oct 14, 8:26 PM CDTSpecial Weather StatementICTMontgomery, Wilson34 min
Oct 14, 10:16 PM CDTSevere Thunderstorm WarningICTLabette29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.